Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 150, NWS Raleigh, NC

July 13, 2003Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2003, 6:48 PM EDT for Guilford County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 6:48 PM EDT (22:48 UTC)
Expired
Jul 13, 2003, 7:45 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WUUS52 KRAH 132248
SVRRAH
NCC081-132345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
646 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SLOW MOVING SEVERE THUNDERSTORM OVER SUMMERFIELD...OR ABOUT 8      
  MILES NORTHWEST   OF GREENSBORO...MOVING NORTHWEST AT 10 MPH.      
  NICKEL SIZED HAIL AND   WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH  
  THIS STORM.

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3614 8001 3601 7985 3626 7951 3642 7971

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:10 PM EDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 13, 1:10 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
110 PM EDT SUN JUL 13 2003

CONVECTION FIRING WITH INITIAL PULSE STORM OVER HARNETT COUNTY
HITTING A VIL OF 50...CLOSE TO MINIMUM HAIL CRITERIA. TEMPS ARE
HAVING TROUBLE CLIMBING INTO THE LOWER 80S BUT LOW LEVEL CONVERGENCE
AND AMPLE UPPER SUPPORT IN THE VORT AXIS SUPPORT HIGH CHANCE/LIKELY
POPS THIS AFTERNOON.

MAY BE A LITTLE LESS STABILITY TOMORROW WITH TEMPS AGAIN RETARDED BY
CLOUD COVER INTO THE 80 TO 85 RANGE. FAIRLY STRONG VORT MAX ROUNDING
TROF WILL SUPPORT LIKELY/CATEGORICAL CONVECTION TONIGHT AND
TOMORROW...AND FALLING OFF TO CHANCE WEST/CONT LIKELY EAST TOMORROW
NIGHT. TROF WEAKENING BUT STILL HANGING TOUGH INTO TUESDAY...WILL
CONTINUE CHANCE POPS.

WEDNESDAY ON...

WEAK FRONTAL BOUNDARY PASSES THROUGH THE STATE EARLY WEDNESDAY. AS
NEXT SYSTEM APPROACHES THE STATE FRIDAY PASSING ON TO THE COAST
...VIA UKMET AND ENSEMBLE... BRINGING SLIGHTLY COOLER TEMPERATURES
NEXT WEEKEND. THE FRONT REMAINS EAST OF THE REGION AND DIURNAL
CHANCES OF THUNDER EACH AFTERNOON AND EVENING WILL BE MAINTAINED.

.RAH...NONE.

MLM/JWC
Hazardous weather outlook, Jul 13, 5:20 AM EDT, 13 hours 28 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS
MORNING AND AGAIN THIS AFTERNOON. SOME LOCALIZED HEAVY RAINS
ARE POSSIBLE THIS MORNING OVER SOUTHERN TIER COUNTIES OF CENTRAL
NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES
ARE POSSIBLE. THEN SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON...BECOMING LIKELY TONIGHT. ISOLATED STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME.
MONITOR CLOSELY AS SOME STORMS MAY APPROACH SEVERE LIMITS LATER
THIS AFTERNOON INTO TONIGHT.

RA

In the hours before

Special weather statement, Jul 13, 2:39 PM EDT, 4 hours 9 minutes before
NCZ078-089-043-131945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
239 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE AND SAMPSON COUNTIES
THROUGH 345 PM EDT...

AT 239 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CLINTON TO ELROY...OR ALONG A LINE EXTENDING FROM
CLINTON TO GOLDSBORO...MOVING NORTHEAST AT 20 MPH.

THESE STORMS WILL ALSO MOVE INTO WILSON COUNTY AND AFFECT THE CITIES
OF WILSON AND LUCAMA

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MOUNT OLIVE.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINS
OF UP TO 2 INCHES IN ONE HOUR CAN OCCUR IN ISOLATED PATCHES.

SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS.

JWC
Special weather statement, Jul 13, 3:37 PM EDT, 3 hours 11 minutes before
NCZ042-077-088-089-132030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
337 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT...SAMPSON
AND CUMBERLAND COUNTIES THROUGH 430 PM EDT...

AT 337 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM HOPE MILLS TO SPIVEYS CORNER...OR ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF FAYETTEVILLE TO 18 MILES NORTHWEST OF
CLINTON...MOVING NORTH AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FAYETTEVILLE.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

SMALL HAIL IS POSSIBLE WITH THESE THUNDERSTORMS. RAINFALL CAN BE UP
TO 2 INCHES PER HOUR AND CREATE SHORT-TERM FLOODING OF URBAN AREAS.
DO NOT DRIVE THROUGH FLOODED ROADWAYS

JWC
Special weather statement, Jul 13, 4:22 PM EDT, 2 hours 26 minutes before
NCZ042-077-088-132115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT AND
CUMBERLAND COUNTIES THROUGH 515 PM EDT...

AT 422 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WADE...OR ABOUT 12 MILES NORTHEAST OF FAYETTEVILLE...MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ERWIN...DUNN...
BENSON...FOUR OAKS.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL OCCUR IN
LESS THAN AN HOUR. THIS WILL CAUSE FLOODING OF STREETS AND POOR
DRAINAGE AREAS.

WSS
Special weather statement, Jul 13, 5:30 PM EDT, 1 hour 18 minutes before
NCZ088-089-132230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
530 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN CUMBERLAND AND
SAMPSON COUNTIES THROUGH 630 PM EDT...

AT 530 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 18 MILES
SOUTHWEST OF ROSEBORO...OR ABOUT 18 MILES SOUTH OF FAYETTEVILLE...
MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BUSHY LAKE...GARLAND
AND ROSEBORO.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL
AMOUNTS BETWEEN 1 AND 2 INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS
WILL RESULT IN FLOODING OF ROADSIDE DITCHES AND POOR DRAINAGE AREAS.

WSS
Special weather statement, Jul 13, 5:32 PM EDT, 1 hour 16 minutes before
NCZ008>010-024-025-132230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT SUN JUL 13 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN FROM HILLSBOROUGH THROUGH
DURHAM... AND OXFORD...

AT 530 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH
VERY HEAVY RAINFALL EXTENDING FROM EAST CENTRAL ORANGE COUNTY
EAST ACROSS THE CITY OF DURHAM TO NEAR OXFORD IN GRANVILLE COUNTY.
RAINFALL RATES IN EXCESS OF 1.5 INCHES WILL LIKELY OCCUR IN THESE
AREAS BETWEEN 530 PM AND 615 PM AS THE STORMS SLOWLY DRIFT NORTHEAST
AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HILLSBOROUGH...
BAHAMA...ROUGEMONT...DURHAM... BUTNER...STEM AND OXFORD.

IN ADDITION TO THE HEAVY RAINFALL... GUSTY WINDS UP OF 40 MPH...
VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE STORMS.

MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR
FLOODING OF LOW LYING AREAS CAN BE EXPECTED.

BADGETT
Special weather statement, Jul 13, 5:52 PM EDT, 56 minutes before
NCZ022-023-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER GREENSBORO AND
BURLINGTON...

AT 550 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GREENSBORO AND BURLINGTON... MOVING SLOWLY NORTHEAST AT 10 MPH.
THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND OCCASIONAL LIGHTNING
FROM CENTRAL GUILFORD TO CENTRAL ALAMANCE COUNTIES THROUGH 630 PM.
RAINFALL AMOUNTS OF 1.5 TO 2 INCHES WILL LIKELY OCCUR BETWEEN 550 PM
AND 650 PM IN THESE AREAS.

IN ADDITION... GUSTY WINDS UP OF 35 MPH WILL OCCUR WITH THESE
STORMS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.
MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:20 PM EDTSevere Thunderstorm WarningRAHSampson25 min
Jul 13, 4:07 PM EDTFlash Flood WarningRAHCumberland3 hr
Jul 13, 6:01 PM EDTSevere Thunderstorm WarningRAHSampson29 min
Jul 13, 6:15 PM EDTFlash Flood WarningRAHSampson2 hr
Jul 13, 7:32 PM EDTFlash Flood WarningRAHGuilford3 hr
Jul 13, 7:49 PM EDTFlash Flood WarningRAHAlamance3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.